Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2003, 3:25 PM MDT for Cheyenne County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 3:25 PM MDT (21:25 UTC)
- Expired
- May 15, 2003, 4:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:00 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
935 WUUS53 KGLD 152125 SVRGLD COC017-152230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 430 PM MDT * AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF FIRSTVIEW...OR ABOUT 18 MILES SOUTHWEST OF CHEYENNE WELLS...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KIT CARSON AT 335 PM MDT FIRSTVIEW...CHEYENNE WELLS AT 340 PM MDT HAIL UP TO GOLFBALL SIZE WILL OCCUR WITH THIS SEVERE THUNDERSTORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 800 PM MDT (900 PM CDT). REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3864 10289 3864 10219 3902 10216 3900 10289 RUBIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:30 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 15, 1:30 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT THU MAY 15 2003 FORECAST CONCERNS ARE RAINFALL AMOUNTS OVER THE NEXT 18-24 HOURS AS A STRONG STORM SYSTEM MAKES ITS WAY INTO THE CENTRAL PLAINS. WATER VAPOR/RUC ANALYSIS SHOWING POTENT UPPER SYSTEM MOVING OVER THE ROCKIES AT MIDDAY. THIS SYSTEM WILL CONTINUE MOVING EAST OVERNIGHT AS A WARM FRONT MOVES INTO THE SOUTH AND SOUTHEAST PORTIONS OF THE FORECAST AREA. PREVIOUS FORECAST HAD POPS MAXED OUT AT 100 ACROSS ALL BUT THE EXTREME NORTH WHERE POPS WERE INCREASED FROM 40 TO 80 PERCENT FOR THE OVERNIGHT PERIOD. ETA IS NOW MORE IN LINE WITH GFS WITH TRACK OF UPPER SYSTEM AS SURFACE LOW WILL DEVELOP ACROSS THE OKLAHOMA PANHANDLE AREA ALLOWING MOIST EASTERLY FLOW ACROSS THE FORECAST AREA TONIGHT. PRECIPITABLE WATER VALUES WILL INCREASE INTO THE 1 TO 1.5 INCH RANGE OVERNIGHT AND THE CURRENT PLAN IS TO KEEP HEAVY RAIN WORDING FROM THE PREVIOUS FORECAST AS SYSTEM MOVES OVER THE AREA. FRIDAY..OVERCAST CONDITIONS AND LINGERING PRECIPITATION WILL KEEP HIGHS IN THE 60S. GFS/ETA CONTINUE TO BE IN GENERAL AGREEMENT. LIKELY POPS EARLY WITH A SLIGHT CHANCE IN THE NORTH AND WEST BY AFTERNOON. BY 00Z SATURDAY PRECIPITATION WILL BE DONE ACROSS THE AREA. FRIDAY NIGHT LEE TROUGH REDEVELOPS WITH WINDS SHIFTING TO THE SOUTHWEST LATE ACROSS THE CENTRAL AND WESTERN ZONES. SATURDAY AND SUNDAY...700 THETA-E AXIS PUSHES ACROSS THE AREA EARLY SUNDAY MORNING ALONG WITH THE LOW LEVEL JET. WILL KEEP THE MENTION OF THUNDER SATURDAY NIGHT/EARLY SUNDAY FOR THE KHLC AREA. DURING THE AFTERNOON 850/700 THETA-E AXIS SETS UP ACROSS THE FORECAST AREA WITH STABILITY PARAMETERS FAVORING STORMS MAINLY OVER THE WESTERN AND CENTRAL ZONES. WILL KEEP THE HIGHEST POPS IN THIS AREA WITH LOWER POPS ACROSS THE EASTERN ZONES. TEMPERATURES SHOULD WARM SIGNIFICANTLY BY SUNDAY AS THERMAL RIDGE BUILDS ACROSS THE AREA. ETA 850 TEMPERATURES SUPPORT HIGHS IN THE MID 80S ACROSS THE FORECAST AREA BEFORE A STRONG COLD FRONT APPROACHES LATE MONDAY. GFS CONTINUES TO TREND SLOWER WITH THIS FEATURE AND HAVE DECIDED TO DELAY COOLING TREND WITH FRONT TO ARRIVE AT OR SHORTLY AFTER 00Z TUESDAY. KEPT A CHANCE OF PRECIPITATION WITH BOUNDARY FROM 21Z MONDAY THROUGH 09Z TUESDAY...WITH THE REMAINDER OF THE FORECAST DRY. SURFACE HIGH PRESSURE WILL THEN BUILD INTO THE AREA KEEPING TEMPERATURES BELOW NORMAL THROUGH THURSDAY WITH A WARMING TREND INTO THE END OF THE FORECAST PERIODS. .GLD...NONE. MCGUIRE
Hazardous weather outlook, May 15, 10:10 AM MDT, 5 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1010 AM MDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS LATE THIS MORNING WILL CONTINUE MOVING EAST...REACHING THE TEXAS AND OKLAHOMA PANHANDLE LATE TONIGHT. EAST TO SOUTHEAST WINDS WILL CONTINUE TO DRAW CONSIDERABLE MOISTURE INTO THE TRI-STATE AREA THROUGH TONIGHT. AS THE UPPER LEVEL STORM APPROACHES SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. SUBTROPICAL MOISTURE ORIGINATING FROM THE PACIFIC WILL PROVIDE THE THREAT FOR OCCASIONALLY HEAVY RAIN TODAY. AS THE STORM SYSTEM REACHES THE SOUTHERN PLAINS TONIGHT...HEAVY RAIN IS EXPECTED SOUTH OF INTERSTATE 70 WITH WIDESPREAD LIGHT TO MODERATE RAINFALL ELSEWHERE. RAINFALL AMOUNTS THROUGH SUNRISE FRIDAY WILL AVERAGE ONE QUARTER TO ONE INCH NORTH OF INTERSTATE 70 WITH ONE TO TWO INCHES SOUTH OF THE INTERSTATE. A FEW LOCATIONS OVER CHEYENNE COUNTY COLORADO...GREELEY AND WICHITA COUNTIES OF KANSAS COULD SEE AMOUNTS OF TWO TO THREE INCHES. THIS AMOUNT OF RAIN...ESPECIALLY SOUTH OF INTERSTATE 70...COULD PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. SECONDARY ROADS MAY BECOME IMPASSABLE DUE TO THE MUDDY CONDITIONS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL CONTINUE EARLY FRIDAY BEFORE DECREASING IN COVERAGE AND INTENSITY FROM WEST TO EAST AS THE STORM SYSTEM EXITS THE AREA. THE TRI-STATE AREA WILL GET A CHANCE TO DRY OUT THROUGH SUNDAY AFTERNOON BEFORE ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED. THESE THUNDERSTORMS COULD BE RATHER STRONG AND WILL NEED TO BE MONITORED IN LATER FORECASTS. ON MONDAY A COLD FRONT WILL MOVE THROUGH THE AREA PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DRY CONDITIONS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH/SR
In the hours before
Special weather statement, May 15, 1:00 PM MDT, 2 hours 25 minutes before
KSZ041-042-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT THU MAY 15 2003 ...A TORNADO WATCH HAS BEEN ISSUED FOR GREELEY AND WICHITA COUNTIES IN KANSAS UNTIL 7 PM MDT (8 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR GREELEY AND WICHITA COUNTIES UNTIL 7 PM MDT (8 PM CDT). A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN GREELEY OR WICHITA COUNTIES...NOW IS THE TIME TO CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED. MENTZER
Local storm report, May 15, 1:33 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM 10 NW TRIBUNE KS .75 INCH HAIL
05/15/03 GREELEYLocal storm report, May 15, 3:01 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 14 S WALLACE KS .75 INCH HAIL
05/15/03 WALLACE REPORTED BY PUBLIC.Special weather statement, May 15, 3:02 PM MDT, 23 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-160100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 302 PM MDT THU MAY 15 2003 ...A TORNADO WATCH HAS BEEN ISSUED FOR EASTERN COLORADO AND NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT)... THIS WATCH COVERS THE FOLLOWING COUNTIES IN EASTERN COLORADO... YUMA KIT CARSON CHEYENNE AND THE FOLLOWING COUNTIES ACROSS NORTHWEST KANSAS... CHEYENNE RAWLINS DECATUR SHERMAN THOMAS SHERIDAN NORTON GRAHAM WALLACE LOGAN GOVE A TORNADO WATCH ALSO CONTINUES FOR GREELEY AND WICHITA COUNTIES UNTIL 7 PM MDT (8 PM CDT). A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN OR NEAR THE WATCH AREA...NOW IS THE TIME TO CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED. JM/AK
Local storm report, May 15, 3:04 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 14 S WALLACE KS .75 INCH HAIL
05/15/03 WALLACE REPORTED BY PUBLIC.Local storm report, May 15, 3:15 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT THU MAY 15 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 14 N SELKIRK KS .75 INCH HAIL
05/15/03 WICHITA REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:39 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 66 min |
| May 15, 4:47 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.